Red Cross Volunteers Train To Prevent Opioid Deaths
The American Red Cross launched First Aid for Opioid Overdoses, a new online course aimed at teaching volunteers how to respond to a known or suspected opioid overdose.
People with a substance use disorder may stay in a disaster shelter, so volunteers need to be able to recognize if someone is overdosing, said Sandy Hilliker, a health service lead with the Northern Colorado Red Cross Chapter.
"We want to make sure our shelter workers are prepared to respond timely," Hilliker said.
The 45-minute course contains content on how to identify the signs and symptoms of a suspected opioid overdose and the appropriate care to give based on the responsiveness of the person.
Participants will also learn how to use naloxone, a drug which temporarily reverses the effects of an opioid overdose.
"The more people that we have knowledgeable of how to interrupt this cycle and recognize symptoms and treat people, the less death we'll be seeing from it," Hilliker said.
This is the first year Red Cross shelters are arming staff and volunteers with naloxone.